We need a bit more information, Dee! Are you referring to your fasting blood sugar? Are you Type 1 or Type 2? Do you take long-acting insulin? How much and when do you take it?
Yep - I'm with Zoe. This question just can't be answered unless we have more information.
I'm type 2. Two years now. A1C is 5.6 take 10 units of Lantus at night before bed. Usually don't eat after 9 PM. except drink water through the night. Take metforim with meals. And take Victoza at 8 PM with snack. I've been having some restless nights so may be that is the reason for it being higher in the mornings. If I sleep late on Sat. morning its usually around 90. But if I get up early its higher. Ive been told it should be between 90 and 120. I'm 62. Does this help.
Yes. But it does lead to other questions...lol. You have only been diagnosed Type 2 for two years and you are on insulin. That is a bit unusual. How long have you been on insulin? Is there a chance that you're not, in fact Type 2, but Type 1? Have you been tested for antibodies? Are you overweight? Do you have another autoimmune disease like Thyroid? 10 units Lantus is much more a typical Type 1 dose than Type 2.
All those more complex issues aside: 130 is a bit high for fasting, though not extremely. You might try raising your Lantus by one unit and see how that works for a few days. How are your other "in between" blood sugars, like more than 3 hours after meals and at bedtime?
Hi Zoe, For Dee to be on insulin after only 2 years is a bit unusal. It sounds like she has an agressive doctor which I think is a good thing. She has a 5.6 A1c if she is LADA will they be so good at this point. I don't know much about LADA onset so I'm going to defer to your expertise in that field.
Thanks, Gary. LADA isn't characterized by a high or low A1C in particular, unless, of course, her numbers are starting to rise because she is making less insulin now. My numbers were very stable for 15 months (on oral meds) until they started to rise. That can happen anywhere from a couple months to a couple years, but if the rise just started her A1C would not yet reflect it.
Yes, I am overweight. I need to lose 50 pounds. I am 62 years old and My Grandmother and her sisters on my Dad's side had diabetes. I had an A1C of 14.3 when I first was told I had it. I was started on six shots a day of Lantus and humalog (100 units on sliding scale). I take Nateglinide 120 MG once before every meal, metformin (four at night 500 MG). My Endo started me on Victoza about six months ago and it worked good at first, lowering the blood sugar and I did lose some weight from it but that stopped too. But she tells me to stay on it. I have other issues, thyroid, high blood pressure, breathing problems, two time breast cancer survivor and not am having gall bladder issues. (gall bladder sludge). So lots of things going on but I try to stay on top of it. I was told I was Type 2 from the beginning. Not sure if I've been tested for antibodies. What would that do? I will try raising the Lantus and see how that works.
Thanks so much for your advice.
That extra information helps, Dee, because it makes you sound more like a type 2, especially the humalog dose. But oddly, your Lantus dose is quite low for a Type 2, so that might in fact be the problem. The only reason, btw, I questioned your Type is that I was misdiagnosed as type 2 at age 58, when in fact I'm Type 1; many of us are, as doctors assume someone our age is automatically type 2.
Sounds like you have dealt with a lot. Glad you're here - this is a great place to get support and info.
Hi Dee, It sound like dawn phenomenon to me. My guess is the Lantus at bedtime is supposed to be taking care of it but is not. The dawn phenomenon is the liver releasing glucose it the morning to give you energy to start the day. In people with D this causes unwanted bs rise. After a while bs will go back down as happens when you sleep in.
130 is not extremely bad but the lower the fasting bs the better. Most T1's are used to adjusting their insulin but because your T2 I can understand if your uncomfortable doing so, a call to you doctor might be a good idea. He may want to change your Lantus at bedtime or maybe increase the metformin if your not already taking the max dose.
By the way Dee most folks here would love to have a 5.6 A1C so you must be doing something right
Thanks Gary. I think you might be on to something about the D because I do have a restless night most nights because of my legs hurting and that could be the reason for the higher BS. I just worry about the numbers being high because my Endo Dr. keeps close track on it and it worries me that she will put me on another med. I just feel like I take too much now. I've also wondered if maybe its a new medicine I take at night now. Its a beta blocker that my family Dr. has me take along with my blood pressure meds. I take it at night before going to bed and it seems like it started happening then too. This is all a guessing game I know but I want to be informed with this desease and stay of top of it. I appreciate your thoughts.
Hi Dee! I know your question related to high fasting numbers, but your comment about beta blockers caught my eye for another reason. I don't know if your docs have mentioned it, but beta blockers can keep you from experiencing the symptoms of low blood sugar because they are blocking the same mechanism that gives you the symptoms. Just thought I'd give you a heads up on that in case you didn't know. So if you start bringing your BG down, just be aware that you might not notice if you're going hypo.
Thank you Shawnmarie. I did question that to my Family Dr. when he put me on it but he didn't seem concerened. He also just started me on another med that is called Lipofen that is suppose to help get my triglisorides lower and my good Cholestrol higher. I was reading the info that came with it and it said you shouldn't take it with a beta blocker. I hate taking all these pills. There are times that I can tell my sugar is low and sometimes I am shocked to find it is low also. So that could be the reason behind that. Thanks for the info.